News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Efudex treatment for actinic keratosis


 mickapoo - Sun Feb 08, 2009 5:44 pm

I visited my plastic surgeon for a follow up to a clinical study (unrelated to my skin), and he commented on my face being very sun damaged. I thought I had a basal cell carcinoma on my forehead, and this runs in my family, as does melanoma. He said my whole face had a great deal of sun damage & actinic keratoses and recommended I go through a treatment of Efudex whereby I apply it 2 x daily for two weeks.

There was some confusion as to when your skin really starts to look unpresentable, to where it is very painful, scabbing over, and you stay away from the public eye. Does this tend to happen while you are in the midst of those two weeks of applying the Efudex, or does the worst happen after the two weeks, when your skin starts to heal?

Also, does this treatment help for anything besides actinic keratoses? Will it help diminish hyperpigmentation or fine lines?

Thank you very much.
 John Kenyon, CNA - Fri Feb 27, 2009 10:16 pm

User avatar Hello --

The "unsightly" phase of healing with Efudex may occur during use will usually happen for some weeks after treatment, which usually takes two to four weeks, so the process requires patience. Complete healing may take one to two months.

I'm unaware of any value for Efudex in repairing other conditions of the skin, but sometimes there are side values to certain medications that aren't generally advertised, so it's possible there may be some additional benefit, although there's certainly no guarantee this could happen.

I hope this is helpful to you. Good luck with this and please update us as to your progress.
 mickapoo - Sun May 17, 2009 8:16 am

Thanks for the information. I was trying to plan when might be a good time to start, but I guess there is no "good" time!

If there is a physician reading this, can you please offer some assistance. I purchased Fluorouracil from a licensed Canadian pharmacy (online). Most Canadian pharmacies get their drugs from countries overseas, and this came from and was manufactured in India.

When I opened the first tube (they gave me 3 tubes of 10 mg each), it was very runny, a lot of liquid in the ointment. The ointment was not smooth, but rather clumpy, like cottage cheese, only much smaller curds.

As I got towards the end of the tube, the ointment got drier and drier, to where I couldn't spread it across my skin. It ended up in white clumps throughout my face.

I took the second tube they sent, and saw that it too was very runny when it first came out. So, I squeezed out the entire tube in a small container, and mixed it up, hoping this would solve the problem. I applied it this morning, and again it had a very clumpy, dry consistency, didn't spread very well and left clumps of solid white ointment on certain spots.

Is this the normal consistency of Efudex? I'm wondering if I made a mistake by buying the generic form from a non-US pharmacy. I placed the order with the Canadian pharmacy, but the actual medication came from India (stated the tube, box, and enclosed instructions). I paid $30 for 40 mg and my local pharmacy in the U.S. quoted $250 (generic, >$300 for brand).

Thank you for your advice.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here